Colorado, 2008

Winter Storm in Colorado, December 13 to 14, 2008

December 13 to 14, 2008 · NWS BOU · 1 event in 1 county or zone

A storm system brought heavy snow to portions of the North Central Mountains. The heaviest snowfall was reported in Summit County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought heavy snow to portions of the North Central Mountains. The heaviest snowfall was reported in Summit County. Storm totals included: 13 inches at the Eisenhower Tunnel, 11.5 inches, 7.5 miles northwest of Silverthorne, with 8 inches at Frisco.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 13, 4:00 AM MST, 8 hours earlier.

Area forecast discussion, Dec 13, 4:00 AM MST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MST SAT DEC 13 2008

.SHORT TERM...SATELLITE LOOP SHOWS VIGOROUS UPPER LEVEL TROUGH
DIGGING SOUTHEASTWARD THROUGH THE WESTERN U.S...WHILE ARCTIC FRONT
WAS MOVING THROUGH MONTANA AND JUST RECENTLY WENT THROUGH GREAT
FALLS.  EVERYTHING IS STILL ON TRACK FOR A DRASTIC CHANGE IN THE
WEATHER LATER TODAY AND TONIGHT.

STRONG Q-G LIFT AND AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WILL
MOVE INTO COLORADO TODAY AND ESPECIALLY THIS AFTERNOON AND EVENING
AS MID LEVEL FRONT MOVES ACROSS.  MOISTURE ASSOCIATED WITH A LEAD
SHORT WAVE THAT THE MODELS ARE NOT HANDLING TOO WELL WAS ALREADY
SPREADING ACROSS EASTERN UTAH AND WESTERN COLORADO.  APPEARS
ATMOSPHERE IS ALREADY MORE MOIST THAN WHAT MODELS WERE
SUGGESTING...SO SNOW SHOULD GET GOING IN EARNEST AS UPPER LEVEL
DYNAMICS INCREASE THIS AFTERNOON.  ONLY DRAWBACK FROM A VERY HEAVY
SNOW EVENT IN THE HIGH COUNTRY OF NORTHERN COLORADO IS THE SOUTHWEST
FLOW AHEAD OF THE MID LEVEL FRONT.  HOWEVER...DYNAMICS ARE VERY
STRONG AS SEEN IN THE Q-G FIELDS SHOWING 20-25 MB/HOUR OF DEEP LIFT
FOR THE LATE AFTERNOON/OVERNIGHT PERIOD AS STRONG 140 KNOT JET MAX
NOSES THROUGH SOUTHERN COLORADO.  THIS ALONE SHOULD PROVIDE FOR A
LONG DURATION OF MODERATE SNOWFALL...AND AS FLOW SWITCHES AROUND TO
MORE WESTERLY AND COLD ADVECTION KICKS IN THIS EVENING...WE SHOULD
SEE A 3-6 HOUR PERIOD OF VERY HEAVY SNOWFALL.  WILL UPGRADE ZONE 31
WATCH TO A WARNING AND ALSO INCLUDE ZONES 33 AND 34 FOR THE MEDICINE
BOW RANGE...INDIAN PEAKS...AND SUMMIT COUNTY AREA.  THIS STORM
SHOULD HAVE A MAJOR IMPACT ON TRAVEL IN THE I-70 CORRIDOR THIS
WEEKEND.  FURTHER ADVISORIES MAY BE NEEDED LATER TODAY FOR THE
MOUNTAIN VALLEYS AND PERHAPS FRONT RANGE FOOTHILLS SINCE THIS EVENT
IS SO DYNAMICALLY DRIVEN.

ON THE PLAINS...ARCTIC FRONT IS STILL FORECAST TO REACH DENVER
AROUND MIDNIGHT WITH TEMPERATURES FALLING SHARPLY BEHIND THE FRONT.
SNOW WILL ALSO DEVELOP RAPIDLY CONSIDERING THE AMOUNT OF LIFT AND
INSTABILITY ABOVE THE LOW LEVEL FRONTAL INVERSION.  EXPECT AT LEAST
AN INCH OR TWO OF SNOW BEFORE DAYBREAK SUNDAY IN THE I-25 CORRIDOR.
GUSTY NORTH WINDS WILL ALSO PRODUCE BLOWING AND DRIFTING SNOW.
AGAIN...FEEL THE NAM IS TOO DRY GIVEN THE SUSTAINED DEEP LIFT...
WHILE GFS HAS A BETTER HANDLE ON THE SITUATION.

FINALLY...40-45 KNOT CROSS MOUNTAIN FLOW AND REVERSE SHEAR PROFILE
HAS RESULTED IN A MOUNTAIN WAVE SIGNATURE ACROSS THE FRONT RANGE.
SO FAR...RADAR SHOWS THE WAVE ENHANCEMENT HAS STAYED UP ABOVE THE
PEAK TO PEAK HIGHWAY.  WAVE SHOULD GRADUALLY BREAK DOWN TODAY AS
REVERSE SHEAR PROFILE WANES...BUT OCCASIONAL GUSTY WINDS ARE STILL
EXPECTED IN/NEAR THE FRONT RANGE WITH DOWNSLOPE WARMING AND LEE
TROUGHING.

.LONG TERM...SEVERAL DAYS OF ACTIVE/UNSETTLED WEATHER APPEARS TO BE
COMING OUR WAY.  FIRST OFF...SNOWFALL SHOULD BE WIDESPREAD ACROSS
THE FORECAST AREA SUNDAY MORNING AS STRONG DYNAMICS ALOFT AND A
COLD...MOIST AIRMASS WORK THEIR MAGIC.  ACCORDING TO THE
QUASI-GEOSTROPHIC DIAGNOSTIC PACKAGE FROM THE GFS MODEL...THE
12Z-18Z TIME PERIOD WILL BE THE MOST FAVORABLE HOURS FOR SNOW
ACCUMULATION.  600 MB TEMPERATURES WILL BE AROUND -15C ALONG WITH
THE DYNAMIC FORCING AND A SATURATED AIRMASS.  ALOFT...COLORADO WILL
LIE UNDER THE NORTHERN SIDE OF A 120 KNOT JET WITH A LOW AND MID
LEVEL COLD FRONT IN THE VICINITY.  TEMPERATURES ACROSS THE PLAINS ON
SUNDAY LOOK LIKE THEY WILL BE NEARLY CONSTANT...IN THE LOWER TO MID
TEENS ALL DAY.  BY AFTERNOON...SUBSIDENT FORCING IS FORECAST TO MOVE
OVER THE REGION WHILE THE ZONE OF FAVORABLE TEMPERATURES FOR SNOW
CRYSTAL GROWTH SAGS TO OUR SOUTH.  THIS SHOULD BRING AN END TO THE
HEAVIER SNOWFALL.  IN THE MOUNTAINS...THE ENTIRE DAY SHOULD FEATURE
MODERATE SNOWFALL AS THE DYNAMICS OF THE UPPER TROUGH AND JET STREAM
INTERACT WITH THE HIGHER TERRAIN.  THE WINTER STORM WARNING WILL
CONTINUE THROUGH 00Z.  GIVEN THE STRONG DYNAMICS ASSOCIATED WITH THE
STORM...EVEN VALLEY LOCATIONS IN NORTH...MIDDLE AND SOUTH PARK MAY
PICK UP APPRECIABLE SNOWFALL.  LATER SHIFTS MAY NEED TO ISSUE AN
ADVISORY TO COVER THE POSSIBLE SNOW ACCUMULATIONS IN THESE AREAS.
IF THE NAM MODEL WAS GENERATING A BIT MORE QPF...OUR CONFIDENCE IN
HEAVIER SNOW AMOUNTS WOULD BE HIGHER...AND ADDITIONAL HIGHLIGHTS
COULD BE ISSUED LATER TODAY.

BEYOND SUNDAY...LOW LEVEL COLD ADVECTION INTO NORTHEAST COLORADO
WILL BE CONTINUING WITH TEMPERATURES HEADING FOR THE ZERO MARK
OVERNIGHT.  MEANWHILE...NEUTRAL FORCING WILL BE OVER THE STATE WHICH
COULD ALLOW OCCASIONAL SNOW FLURRIES TO DEVELOP.  ON MONDAY...THE
ARCTIC HIGH PRESSURE ON THE CENTRAL PLAINS INDUCE LOW LEVEL
SOUTHEASTERLY FLOW ACROSS EASTERN COLORADO.  THIS WILL ALLOW FOR
SOME MODERATION OF THE AIRMASS THROUGH THE DAY.  ON MONDAY
NIGHT...THE GFS AND ECMWF BOTH INDICATE ANOTHER SHORT WAVE ROTATING
THROUGH THE MEAN UPPER TROUGH THAT WILL BE CARVED OUT OVER THE
WESTERN U.S.  INDICATIONS ARE THAT AN EVEN STRONGER JET STREAK WILL
ACCOMPANY THIS IMPULSE...SO ANOTHER ROUND OF SNOWFALL ACROSS THE
FORECAST AREA LOOKS TO BE A PRETTY GOOD BET.  FOR THE TIME BEING
WILL STICK WITH 30 PERCENT POPS ACROSS THE PLAINS.  BEYOND TUESDAY I
DID NOT MAKE ANY CHANGES...BECAUSE THERE IS ALMOST NO CERTAINTY OF
WHAT THE UPPER PATTERN WILL LOOK LIKE BEYOND THE SECOND SHORT WAVE
THAT MOVES THROUGH THE TROUGH.  FOR THE TIME BEING THE ECMWF IS
SHOWING AN UPPER LOW BRIEFLY CUTTING OFF FROM THE MAIN WESTERLIES
AND MOVING OVER SOUTHERN CALIFORNIA DURING THE MIDDLE OF THE  WEEK
BEFORE EJECTING ACROSS COLORADO NEXT THURSDAY NIGHT OR FRIDAY.  STAY
TUNED AND STAY WARM.

&&

.AVIATION...VFR CONDITIONS CAN BE EXPECTED THROUGH ABOUT 06Z-08Z
TONIGHT.  THEN ARCTIC FRONT WILL BRING A RAPID DECREASE IN CEILINGS
AND VISIBILITIES DUE TO SNOW WITH IFR CONDITIONS PREVAILING ALONG
WITH A CHANCE OF LIFR CONDITIONS.  AN AVERAGE OF SOUTHWESTERLY WINDS
SHOULD PREVAIL UNTIL COLD FRONT...THEN GUSTY NORTH/NORTHEAST WINDS
AROUND 15-20 KNOTS WITH GUSTS UP TO 30 KNOTS POSSIBLE WITH THE
FRONTAL PASSAGE AND A COUPLE HOURS THEREAFTER.  GUSTY WINDS ALSO
PRODUCING BLOWING SNOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING NORTHERN
   MOUNTAINS FROM 12 NOON MST TODAY UNTIL 5 PM MST SUNDAY...ZONES
   31..33..AND 34.

BARJENBRUCH/KDRBY
Hazardous weather outlook, Dec 13, 11:18 AM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1118 AM MST SAT DEC 13 2008

COZ030>051-141300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1118 AM MST SAT DEC 13 2008

...WINTER STORM WARNING FOR THE NORTHERN MOUNTAINS THIS AFTERNOON
THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE OVER THE MOUNTAINS THIS AFTERNOON AND BECOME
WIDESPREAD THIS EVENING...CONTINUING INTO SUNDAY.  OVER THE
PLAINS...A COLD FRONT WILL PUSH SOUTHWARD JUST AFTER MIDNIGHT WITH
LIGHT SNOW DEVELOPING BEHIND IT EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF LIGHT SNOW ARE EXPECTED ON THE PLAINS SUNDAY...MAINLY IN
THE MORNING. SIGNIFICANT SNOWFALL IS STILL EXPECTED IN THE HIGHER
MOUNTAINS DURING THE DAY. VERY COLD TEMPERATURES ARE EXPECTED WITH
TEMPERATURES STEADY OR FALLING THROUGH THE DAY...ONLY IN THE LOWER
TO MID TEENS ACROSS THE PLAINS.  SUNDAY NIGHT WILL BE VERY COLD
ACROSS THE REGION...WITH LOW TEMPERATURES FALLING TO AROUND THE ZERO
DEGREE MARK. IT WILL REMAIN COLD THROUGH THE WEEK WITH PERIODS OF
SNOW IN THE MOUNTAINS...AND A CHANCE OF LIGHT SNOW ON THE PLAINS. AT
THIS TIME THE MOST LIKELY PERIODS FOR SNOW APPEAR TO BE MONDAY NIGHT
AND AROUND THURSDAY.

THE COLD UPPER TROUGH WILL REMAIN OVER THE WESTERN HALF OF THE
UNITED STATES WITH ARCTIC HIGH PRESSURE COVERING THE NORTHERN AND
EASTERN PARTS OF THE COUNTRY THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/GIMMESTAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 13, 12:00 PM MST to December 14, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
CoCoRaHS
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142304.